|Re: your comment that few people have side effects from HAART meds
Aug 31, 2003
You mention in a response that most people have few or no side effects from HAART.
But, if one reads the body.com forum on side effects of meds, one gets a very different impression. For example, the question entitled "toxic syndrome" in which the writer lists terrible symptoms that he and everyone he knows on HAART has suffered and which has caused him and others to have to discontinue meds at some points - Dr. Keith Henry's response seems to suggest that this is the norm...that being on HAART meds is a living hell and that everyone's body eventually quits because of toxicity.
Please can you clarify your position in light of the experiences of so many and the dufferent views in the other body.com forum?
| Response from Dr. Young
I stand by my position, that correctly monitored and selected, first-line HAART therapies in 2003 can be very well tolerated by the vast majority of persons.
You point out correctly that many have had complications and toxicities-- often from earlier days of therapies, sometimes from different medications. One simply needs to review the fact that in the most recent clinical studies (take the Gilead 903 study as a recent benchmark), that very few persons (less than 1% at the first year) discontinued medications because of adverse events or symptoms.
Everyone's body does not quit because of toxicity-- I have countless living individuals (real persons) in my every day clinical practice who are living proof, after 7 years of successful HAART therapy; whose CD4 counts are in the hundreds, after coming to medical attention with counts below 100 and multiple AIDS complications. Just ask them if the medications have benefited them, or if they are living in a "hell" of side effects. They'll tell you they're not.
It is a long way from calling some side effects a living hell-- indeed to suggest that all persons who take any HIV medication will suffer a "living hell" as you suggest takes away from the fact that without therapy, the vast majority of HIV infected persons will die a living hell from AIDS complications. Just ask anyone with HIV in southern Africa or Asia.
Yes, there still is a long way to go before we can rest comfortably with the idea that we have perfect medications for everyone-- we clearly don't. There are nearly a third of a million persons on therapy in the United States-- the replies that you have read on TheBody (I propose) don't fully account for all, and in general, persons with negative experiences tend to write more than those who are doing well (from my personal experience of writing on TheBody's forums for a couple of years). A balanced view recognizes both the tremendous benefit that many have had from medications and the many that have had side effects. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Acute HIV Infection Flu Like Symptoms Are Contagious?
- Lap Dancer Touched Herself Then My Lip Hiv Risk
- Risk Of Unprotected Sex Between Hiv Positive Persons
- Sex With Condom During Menstrual Cycle
- Unprotected Oral Sex On Man Then Had Sex With Wife
- Would A Person With Herpes Have Outbreak During Ars
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.